Indiana, 2006

Tornado and Hail in Indiana, June 7, 2006

June 7, 2006 · NWS IND · 5 events in 4 counties and zones

A few severe thunderstorms, including one powerful supercell, moved mainly southern portions of central Indiana on 7 June 2006. The supercell produced a tornado in eastern Jackson county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$410,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A few severe thunderstorms, including one powerful supercell, moved mainly southern portions of central Indiana on 7 June 2006. The supercell produced a tornado in eastern Jackson county. This tornado took an unusual path from north to south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 7, 5:30 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 7, 5:30 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 AM EDT WED JUN 7 2006

.AVIATION...DISCUSSION FOR 071200Z TAF ISSUANCE. LAST OF THE TRW
ACTIVITY NEAR ATTICA AND TERRE HAUTE AND MOVING SE AROUND 25 MPH.
BMG SHOULD BE THE ONLY SITE WITH ACTIVITY SHORTLY AFT 12Z BASED ON
RADAR TRENDS. EXPECT REDEVELOPMENT BY LATE MRNG TO EARLY AFTERNOON.
FROPA EXPECTED AROUND 19Z LAF AND HUF AND 21Z BMG AND IND...AND WL
END TRWS THEN. EXPECT BORDERLINE VFR/MVFR CB PRIOR TO FROPA AND
THEN BKN VFR CONDS LATE IN THE AFTERNOON BEFORE THE AC DECK SCATTERS
EARLY IN THE EVE. NW WINDS SHOULD STAY UP JUST ENOUGH TNGT TO AVOID
FOG.

&&

.PREV DISCUSSION...SCT LIGHT SHOWERS PASSING THROUGH THE CWA THIS
MORNING.  MID DECK OF CLOUDS WILL MOVE SOUTH OUT OF THE CWA LEAVING
CLEAR SKIES BEFORE THE NEXT ROUND OF TSRA MAKES IT TO THE CWA.

MODELS ARE STILL IN AGREEMENT IN THE SHORT TERM SO WILL USE A BLEND.

HIGHLY AMPLIFIED H5 FLOW WILL CONTINUE INTO THE REMAINDER OF THIS
WEEK.  A SHORTWAVE WILL DROP SE INTO CENTRAL INDIANA LATER TODAY AND
WILL HELP SPARK A ROUND OF TSRA THIS AFTERNOON.  SFC FRONT WAS OVER
NW IL AT 07Z WITH NO TSRA ACTIVITY ALONG THIS BOUNDARY.  CONVECTION
WILL LIKELY BEGIN SOMEWHERE IN NRN IL IN THE LATE MORNING/EARLY
AFTERNOON AND MOVE WITH THE WEAKENING FRONT INTO INDIANA THIS
AFTERNOON.  AS SPC MENTIONS IN THE DY1 OUTLOOK...SHEAR WILL INCREASE
THIS AFTERNOON ALLOWING FOR MORE ORGANIZATION AND SOME SUPERCELLS
POSSIBLE.  ACTIVITY IS EXPECTED TO WEAKEN AND END NEAR SUNSET.

AFTER WED ATMS DRIES OUT AS HI PRES IN CANADA TRIES TO SQUEEZE IN ON
THE EAST SIDE OF HI PRES OVR THE SRN CONUS.  THE 00Z ECMWF SHOWS A
LITTLE MORE OF A ZONAL PATTERN GOING INTO THE WEEKEND AND BRINGS THE
SFC HI A LITTLE FARTHER SOUTH THAN PREVIOUS RUNS AS DOES THE GFS.
THAT SAID HAVE TRIMMED POPS TO A SCHC ON SUN AND LOWER CHANCE POPS
ON SUN AFTN.  WITH THE MODEL TREND ALSO TOWARD COOLER TEMPS OVER THE
WEEKEND HAVE CUT A FEW DEGREES OFF OF DAYTIME HIGHS FOR THE WEEKEND
AS WELL.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...SALLY
AVIATION...KOCH
Hazardous weather outlook, Jun 7, 2:53 AM EST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT WED JUN 7 2006

INZ021-028>031-035>049-051>057-060>065-067>072-080800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
253 AM CDT WED JUN 7 2006 /353 AM EDT WED JUN 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE
HAIL...DAMAGING WIND AND FREQUENT LIGHTNING. THUNDERSTORMS WILL
LIKELY END BY SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON SUNDAY AND MONDAY.
LIGHTNING IS A THREAT WITH ANY THUNDERSTORMS THAT FORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

The radar

The Indianapolis radar (KIND), 60 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Monroe

When
June 7, 9:45 AM EST to 9:47 AM EST
Where
Monroe County, 2 mi N of Bloomington
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.200, -86.517

Thunderstorm Wind, Greene

When
June 7, 12:45 PM EST
Where
Greene County, Lyons
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.983, -87.083

A large 100-year-old oak tree was blown down.

Tornado, Jackson

When
June 7, 5:50 PM EST to 6:08 PM EST
Where
Jackson County, 6 mi NE of Seymour
Rating
F1
Path length
8.1 mi
Path width
300 yd
Injuries
4 direct, 0 indirect
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
39.033, -85.817

An F1 tornado touched down in eastern Jackson County on the evening of 7 June 2006, damaging or destroying a double wide trailer, a restaurant, four other homes, and numerous large trees.

Hail, Jennings

When
June 7, 5:57 PM EST to 5:59 PM EST
Where
Jennings County, 7 mi W of North Vernon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -85.767

Thunderstorm Wind, Jackson

When
June 7, 6:15 PM EST
Where
Jackson County, Crothersville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
38.800, -85.850

The roof was blown off of the Crothersville Town Hall by straight line winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyThe tornado archive for Indiana, 2006Warnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5513663, 5513664, 5513666, 5513665, 5513667.